Question: If my adult family member is on antidepressant medication, what side effects should I look out for?
Answer: All drugs have side effects, potentially. And the antidepressants are not exception. The most common class of antidepressants are the SSRIs, the selective serotonin reuptake inhibitors. These drugs like Prozac, Zoloft, Paxil, Lexapro et cetera.
And they have a unique set of side effects that are usually fairly benign, but they can be bothersome to some people. I would put Effexor in the same class in terms of side effects.
And the side effect that's most common are sexual side effects. For men it would be trouble with erections; for women maybe diminished excitation as well. But, most common it's diminished libido or sex drive. That's the most common side effect of the SSRIs. It can occur between 30 and 80 percent of the time depending on the study used and the dosage used.
The lowest dose possible is desirable because the sexual side effects are dose-related. So the lower the dose, the less frequent they'll be.
SSRIs can also have side effects like nausea, headache, insomnia, but those are usually in the very beginning of the treatment. The sexual side effects are more persistent, unfortunately.
And a lot of people don't want to share these side effects with their doctor for embarrassment or other reasons. So you want to make sure that you do tell your doctor and if a doctor's listening to this; you make sure you ask your patients about these side effects.
The other thing about the SSRIs and Effexor is that when you stop them, there can be something called a discontinuation syndrome, almost like a withdrawal syndrome. You stop the drug abruptly, you might get feelings, you feel like you the flu, or dizziness or lightheadedness and you feel fairly ill. So unless there's some compelling reason, you want to stop these drugs slowly, taper them off slowly and go over that with your doctor.
And also, if you miss a lot of doses of some of these medicines, say you miss three days in a row, you might experience these symptoms as well. So just be careful about that and talk to your doctor about that if you're worried.